Immunotherapy has immensely changed the ways in which patients with cancer can be treated.
Immune checkpoint therapy is now being used in combination with other checkpoint inhibitors and, in some disease types, immunotherapy is being combined with chemotherapy. Most recently, the Food and Drug Administration approved two chimeric antigen receptor T-cell therapies—tisagenlecleucel (Kymriah) for some children and adults with advanced leukemia, and axicabtagene ciloleucel (Yescarta) for patients with large-B-cell lymphomas whose cancer has progressed after receiving at least 2 prior treatment regimens.
However, many of these therapies come with a whole new side effect profile that healthcare teams, especially nurses, should be aware of, said Marianne Davies, DNP, ACNP, AOCNP, of Yale Cancer Center in New Haven, Connecticut.
In an interview with Oncology Nursing News, the assistant professor at the Yale School of Nursing discussed a new standard of care with immunotherapy, common side effects, and why patients sometimes withhold information from their healthcare team.
How has immunotherapy changed the direction of cancer care for nurses?
Over the past 10 years, from the time the first immune checkpoint inhibitor was introduced, it has moved into the treatment of several solid tumors and even some hematologic malignancies. In some cases, it’s not just even in the second-line setting. It has moved into the first line setting for patients, too.
Nurses need to be aware of the immunotherapies, particularly immune checkpoint inhibitors and other immune types of targets, that are treating these tumors because they act very differently than the standard cytotoxic agents.
Is there a new standard of care in immunotherapy agents that nurses should follow?
In using immune checkpoint inhibitors, for example, patients can either get treated in the second line setting, sometimes third line, and even first line. What’s important for nurses to know is that the mechanism of action for the immunotherapy is very different than cytotoxic agents, and because the mechanism of action is different patients’ response to therapy may take a little bit longer than cytotoxic agents. The onset of side effects occurs later than the actual infusion time, so we have to begin to anticipate and assess patients for ongoing possible immune-related adverse events (AEs).
Since immunotherapy is such a fast-growing field, what kind of practical advice can offer?
I think nurses need to know how to educate patients about the side effects of these immune checkpoint inhibitors and really encourage that the patients engage with nursing and other healthcare providers. By doing so we can assess for these potential toxicities early on in hope that we can help mitigate them. The earlier we treat those AEs, patients oftentimes can successfully can go on to continue therapy. And, that’s really our ultimate goal.
What are some of the most common side effects?
When we think about immune checkpoint inhibitors, particularly, what we are looking at is activation of an immune response in other organs. So, an inflammation in any organ system.
The most common sites that we see are dermatologic inflammation. For instance, patients might develop rash. If they have inflammation in the gastrointestinal tract, they can develop nausea, gastritis, or even diarrhea and colitis. If it’s in the lung, for example, you can develop pneumonitis.
Any organ system can be affected, so you really have to look for potential inflammation. The key is to help suppress that inflammation, so that it doesn’t cause patients to have life-threatening toxicities. A full body assessment is essential. We’re not just looking for 1 toxicity.
At this point, we don’t have a way to anticipate which patient is going to develop which toxicity, or the timing of it. We have a general idea, but we have to have ongoing assessment of every single organ system and every single side effect or symptom that a patient might exhibit.
Do you ever run into issues where patients are afraid to talk about side effects over fear of stopping treatment?
We certainly saw this with cytotoxic agents. Patients are afraid that if they express that they have a side effect that you are going to potentially withhold their therapy. So, what we have seen in the studies of immune checkpoint inhibitors is that even if we have to hold that therapy for a bit of time, we can still continue to see response, meaning that their tumors can continue to shrink, even if we have to hold the therapy for some time.
So, think about it, having a side effect we have activated that immune system. That immune system has figured out what it needs to do, but it’s not only attacking the cancer, it’s also attacking some of the healthy tissue.